What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 14, 11:43 AM CST, 17 minutes earlier. Its key messages:
- Thunderstorms producing heavy rainfall will continue across central North Dakota today. The highest risk for flooding is along the Interstate 94 corridor from Glen Ullin to Jamestown, and the Highway 200 corridor from Beulah to Carrington.
- Quieter weather is expected Friday into early next week, with a slight warming trend through the weekend.
Area forecast discussion, Aug 14, 11:43 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1243 PM CDT Wed Aug 14 2024
.KEY MESSAGES...
- Thunderstorms producing heavy rainfall will continue across
central North Dakota today. The highest risk for flooding is
along the Interstate 94 corridor from Glen Ullin to Jamestown,
and the Highway 200 corridor from Beulah to Carrington.
- Quieter weather is expected Friday into early next week, with
a slight warming trend through the weekend.
&&
UPDATE
Issued at 1106 AM CDT Wed Aug 14 2024
A more organized cluster of thunderstorms is entering the
Bismarck/Mandan area. While thunderstorms are not as intense as
yesterday (Tuesday the 13th), they are still producing around an
inch to an inch and a quarter of rainfall per hour, and are
expected to last a couple hours. This is enough to where street
flooding is expected. Therefore, a Flood Advisory has been
issued for the Bismarck/Mandan area until 5 pm CDT.
UPDATE
Issued at 918 AM CDT Wed Aug 14 2024
Areal coverage of showers and thunderstorms continues to expand
in the southwest, while thundershowers have entered the southern
James River Valley of ND. There are also isolated thunderstorms
occurring in the north. Fortunately, thunderstorms aren't
training as of now. However, flood concerns persist as areal
coverage of showers and thunderstorms should continue to expand
through the day. In addition, portions of the central,
especially where the Flood Watch remains in effect, are likely
to be impacted by multiple rounds of thunderstorms this
afternoon.
UPDATE
Issued at 651 AM CDT Wed Aug 14 2024
645 AM CDT radar imagery shows convection increasing along a line
from near Bowman to Rugby, with storm motion vectors roughly
parallel to this boundary. Another batch of showers with embedded
storms is pushing north through the James River Valley in northeast
South Dakota and will soon be crossing the state line. CAMs continue
to struggle with observed conditions, and there is still notable run-
to-run inconsistency on timing, coverage, and intensity of storms.
But all CAMs do show the increasing trend that is now starting to
emerge on radar. Forecast expectations for today remain on
track.
&&
.DISCUSSION...
Issued at 431 AM CDT Wed Aug 14 2024
A mid level shortwave trough will drift eastward across the region
today, with a closed circulation forecast to develop around 700 mb.
At the surface, lee troughing is forecast to shift into the Central
Plains, with an inverted trough extending north through the Dakotas.
Strong moisture transport on the downwind side of the trough axes
will aid in providing lift and moisture for widespread thunderstorms
across western and central North Dakota throughout the day. The
highest chances for storms per CAM guidance shift from western North
Dakota this morning to central North Dakota this afternoon, but CAMs
do maintain a large degree of spread in finer details of both timing
and coverage.
The main concern with thunderstorms today is the potential for
excessive rainfall. Most, if not all thermodynamic ingredients are
supportive of this hazard. Precipitable water in the 1.5 to 2 inch
range approaches climatological maximum (the BIS RAOB from yesterday
evening sampled 1.81 in). Warm cloud depths are forecast in the 3000
to 4000 m range, with unusually high deep layer RH for this part of
the country. CAMs have been consistently simulating areas of 2 to 4
inches of QPF, with pockets of +5". The 00Z HREF probability-matched
mean QPF shows the highest potential for excessive rain from the
Missouri River valley between Lakes Sakakawea and Oahe to the Devils
Lake Basin and northern James River Valley, which is a slight
northward shift from previous guidance.
The one potential factor that could limit the number of flash
flooding incidents today is the synoptic setup and its relation to
storm motion. Exclusive examination of CAMs' reflectivity output
implies a quick enough motion that would limit long durations of
intense rainfall rates. This may partially be derived from the
eastward progression of the low pressure system as a whole. In
addition, the lack of a well-defined frontal boundary orthogonal to
moisture transport does not favor training convection. However,
forecast Corfidi vectors are 1) very short, especially in closer
proximity to the forecast position of the closed mid level low over
central North Dakota, and 2) neither orthogonal to the inverted
surface trough nor parallel to the motion of the mid level trough.
It is also curious that CAMs are showing a quicker progression of
the system as a whole when most guidance is closing a mid level
circulation, which theoretically slows a shortwave's progression.
Yet another consideration on storm motion is that cold pool driven
storm propagation should be limited today. This is all to say that
while there are some merits to it, we don't fully buy into the
quicker storm motions in recent CAMs.
This analysis of the forecast combined with observed excessive
rainfall along the I-94 corridor yesterday evening has prompted us
to issue a Flood Watch for a large portion of central North Dakota,
in effect from 9 AM to 10 PM CDT today. The northward shift in
recent guidance led us to exclude counties south of the Interstate,
though we cannot rule out localized flash flooding there. We also
kept the northward extent of the watch south of Highway 2 in
acknowledgement that the northward shift in guidance may be slightly
over done and is a more recent development in model guidance.
In addition to the excessive rain threat, a few storms may become
strong to severe today. This potential seems greatly limited by deep
layer shear only around 20 kts, but several CAMs have been
simulating UH tracks that are indicative of at least strong storms.
Southwest North Dakota may be a better target area for more of an
isolated strong to severe storm this afternoon, where buoyancy and
instability should be stronger.
The low pressure system will slowly drift off to our east tonight
into Thursday, but there is uncertainty on how quick the exit will
be. Some recent guidance has trended more towards a strong deepening
and stalling of the surface low over the Red River Valley late
tonight into Thursday morning. Should this occur, central North
Dakota would see a cloudier, rainier, breezier, and much cooler day
on Thursday than what is currently being portrayed in the forecast.
The favored synoptic pattern for the end of this week into next week
can still be characterized by omega blocking, but there are stark
contrasts among ensemble clusters that emerge after this weekend.
Prior to next week, there is lower ensemble spread in the placement
of the ridge axis from the Central Rockies to the Northern High
Plains, with the thermal ridge inching closer to the state each day
through Sunday, which has therefore emerged as the warmest day with
forecast highs in the 80s statewide and closer to 90 along the
Montana border. There is also a signal for a shortwave passage
through the top of the ridge on Saturday, which the NBM carries 20
to 40 percent PoPs for in western North Dakota. The greater ensemble
uncertainty for next week is related to the strength of longwave
troughing from Hudson Bay to the Great Lakes, with both cooler and
warmer solutions for the Northern Plains equally favored at this
time.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1243 PM CDT Wed Aug 14 2024
Widespread showers and thunderstorms persist over much of
central North Dakota, mainly along and east of Highway 83. These
will continue to gradually end from west to east through the day
today, though may linger in the James River Valley up through
the Turtle Mountains tonight and into the day Thursday. MVFR/IFR
ceilings present over much of central ND will also gradually end
from west to east. Although IFR and possibly LIFR ceilings are
expected in the James River Valley up through the Turtle
Mountains tonight into Thursday morning. These IFR ceilings may
build back west towards KMOT and KBIS tonight, although
confidence is low in just how far west they will make it.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM CDT /9 PM MDT/ this evening for
NDZ019>023-025-034>037.
&&
UPDATE...Telken
DISCUSSION...Hollan
AVIATION...Telken
Hazardous weather outlook, Aug 14, 11:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1249 PM CDT Wed Aug 14 2024
NDZ019>023-025-034>037-151800-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-
1249 PM CDT Wed Aug 14 2024 /1149 AM MDT Wed Aug 14 2024/
This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
A Flood Watch is in effect until 10 PM CDT. See
www.weather.gov/bis for details.
Numerous thunderstorms are expected into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazards weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ002>005-010>013-046>048-050-051-151800-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Emmons-Logan-La Moure-McIntosh-Dickey-
1249 PM CDT Wed Aug 14 2024
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.
.DAY ONE...This Afternoon and Tonight
Numerous thunderstorms are expected into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazards weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
NDZ001-009-017-018-031>033-040>045-151800-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
1249 PM CDT Wed Aug 14 2024 /1149 AM MDT Wed Aug 14 2024/
This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms are possible into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazards weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Telken
In the hours before
Local storm report, Aug 14, 7:15 AM CST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
815 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM Rain 2 NE Bismarck 46.83N 100.75W
08/14/2024 M1.69 Inch Burleigh ND Trained Spotter
24 hour rain total. Small hail during heavy
rain yesterday.
&&
JAALocal storm report, Aug 14, 7:20 AM CST, 4 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
820 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM Rain 8 NE Crown Butte Lake 46.95N 100.98W
08/14/2024 M5.58 Inch Morton ND Public
Photo of rainfall totals near Harmon Lake.
&&
JAALocal storm report, Aug 14, 7:24 AM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
824 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM Rain 3 NNE Bismarck 46.84N 100.76W
08/14/2024 M2.90 Inch Burleigh ND NWS Employee
24 hour rainfall total. Small hail up to
0.50 inch diameter during heavy rainfall.
&&
JAALocal storm report, Aug 14, 8:09 AM CST, 3 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
909 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 AM Rain 1 NNW Bismarck 46.82N 100.80W
08/14/2024 E3.50 Inch Burleigh ND Public
24 hour rainfall Facebook report.
&&
JAALocal storm report, Aug 14, 9:04 AM CST, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1004 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Rain 7 N Bismarck 46.91N 100.76W
08/14/2024 M2.50 Inch Burleigh ND NWS Employee
24 hour total.
&&Local storm report, Aug 14, 9:09 AM CST, 2 hours 51 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
1009 AM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM Rain 1 SE Mandan 46.82N 100.87W
08/14/2024 E1.50 Inch Morton ND Public
24 hour rainfall Facebook Report.
&&
JAA